Hail, Barnes
- When
- August 15, 7:45 PM CST
- Where
- Barnes County, 6.29 mi ESE of Rogers
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 47.030, -98.080
The hail fell at Eggert's Landing Campground.
August 15th was the fourth day of 90 plus degree temperatures across eastern North Dakota. A cold front over western North Dakota advanced into eastern North Dakota during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
August 15th was the fourth day of 90 plus degree temperatures across eastern North Dakota. A cold front over western North Dakota advanced into eastern North Dakota during the evening. Thunderstorms formed out ahead of the front in the Valley City, North Dakota area, and tracked east-southeast along Interstate 94 into the Fargo-Moorhead area before they briefly weakened. As the echoes worked into portions of Clay County, they intensified again. These storms continued tracking east-southeast through eastern Otter Tail County, producing strong wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 15, 6:04 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 704 PM CDT SAT AUG 15 2015 .UPDATE... ISSUED AT 703 PM CDT SAT AUG 15 2015 THUNDERSTORMS TRYING TO FIRE ALONG A FRONTAL BOUNDARY/WIND SHIFT THAT EXTENDED FROM NEAR LANGDON TO BRANTFORD ND. PLENTY OF INSTABILITY WITH SURFACE BASED CAPES OF 3 TO 4 THOUSAND J/KG. SOME HEAT INDICES REMAIN AROUND AT OR SLIGHTLY ABOVE 100 IN THE ADVISORY AREA. HEAT INDICES SHOULD FALL BELOW 100 SHORTLY. SO WILL LET HEAT ADVISORY EXPIRE AT 7 PM. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM CDT SAT AUG 15 2015 MAIN FORECAST CHALLENGE WILL BE CONVECTIVE COVERAGE/STRENGTH TONIGHT THEN TEMPERATURES AND LATER PERIOD RAIN CHANCES. MODELS IN FAIR AGREEMENT THROUGH THE PERIOD. SEVERE THREAT MAIN CHALLENGE TONIGHT. SUFFICIENT SHEAR/CAPE AND INSTABILITY FOR STRONG/SEVERE STORMS. SURFACE BOUNDARIES EXTEND FROM ROUGHLY YWG SOUTHWEST THEN SOUTHWARD THROUGH CENTRAL ND. MAIN UPPER FORCING WILL BE CANADA SO QUESTION WILL BE WHEN CAP WILL BREAK AND FOLLOWING STORM COVERAGE. GENERAL MODEL GUIDANCE CONSENSUS IS FOR GRADUAL ORGANIZATION ALONG CURRENT ELEVATED CONVECTIVE BAND HOWEVER COVERAGE STILL IN QUESTION. AT THIS POINT FEEL CONVECTION WILL REMAIN FAIRLY SCATTERED IN NATURE SO ONLY MADE MINIMAL POP CHANGES THROUGH THE EVENING. ANY RESIDUAL CONVECTION LATER TONIGHT SHOULD EXIT FA TO THE EAST BY SUNRISE. POST FRONTAL COLD ADVECTION SHOULD RESULT IN LOWS 5 TO 10 DEGREES COOLER THAN THIS MORNING. COOLER AIR WILL CONTINUE TO SPREAD THROUGH THE FA ON SUNDAY. THIS WILL HOLD TEMPERATURES MUCH CLOSER TO SEASONAL AVERAGES. CONTINUED COLD ADVECTION...LIGHT WINDS AND SKC SHOULD ALLOW TEMPERATURES TO DROP INTO THE 50S WITH POSSIBLY SOME UPPER 40S ALONG THE INTERNATIONAL BORDER. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 300 PM CDT SAT AUG 15 2015 COLD ADVECTION LEVELS OFF HOWEVER WITH MUCH COOLER AIRMASS IN PLACE EXPECT TEMPERATURES TO RANGE IN THE 70S. NEXT SIGNIFICANT TROUGH DIGS INTO THE CENTRAL US LATE MONDAY NIGHT AND TUESDAY. STILL SOME MODEL DIFFERENCES BUT AT THIS POINT BEST POTENTIAL FOR SHOWERS WILL BE ACROSS THE SOUTHERN FA WITH THE NORTH MAINLY DRY. TEMPERATURES WILL CONTINUE SEASONALLY COOL. DEEP UPPER TROUGH WILL BE EXITING THE REGION TO BEGIN THE PERIOD WITH PRECIP CHANCES CONTINUING THROUGH WEDNESDAY (AT LEAST TO THE EASTERN HALF OF THE REGION). ANTICIPATE A BRIEF DRY PERIOD...FOLLOWED BY ADDITIONAL PRECIP CHANCES AS THE UPPER FLOW BECOMES ZONAL. TEMPERATURES MAY BE A BIT BELOW NORMAL TO BEGIN THE PERIOD...AND BACK TO NEAR NORMAL BY THE END OF THE WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 703 PM CDT SAT AUG 15 2015 VFR CONDITIONS WERE ACROSS THE AREA. A MOSTLY CLEAR SKY WAS ACROSS THE AREA WITH A COUPLE NARROW BANDS OF MID TO HIGH CLOUDS WITH CIGS MOSTLY ABOVE 7 THOUSAND FT. EXPECT VFR CONDITIONS FOR THE EVENING EXCEPT NEAR THUNDERSTORMS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...HOPPES SHORT TERM...VOELKER LONG TERM...TG/VOELKER AVIATION...HOPPES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 400 AM CDT SAT AUG 15 2015 MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054- 160900- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 400 AM CDT SAT AUG 15 2015 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL TOP OUT IN THE LOW 100S TODAY...SO A HEAT ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON INTO EARLY EVENING. THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE BY MID TO LATE AFTERNOON ACROSS THE DEVILS LAKE REGION...THEN INTO THE RED RIVER VALLEY REGION BY EARLY EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ005-006-008-009-013>017-022>024-027>032-040-160900- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- 400 AM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL TOP OUT IN THE MID TO UPPER 90S TODAY. THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Fargo/Grand Forks radar (KMVX), 79 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The hail fell at Eggert's Landing Campground.
The wind gust was measured at the Valley City airport.
A tree was uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589759, 589763, 589761.